Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Goodland, KS

June 23, 2003Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2003, 7:19 PM CDT for Wichita County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 7:19 PM CDT (00:19 UTC)
Expired
Jun 23, 2003, 8:15 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2627 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS53 KGLD 240019
SVRGLD
KSC203-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTH OF LYDIA...OR ABOUT 6 MILES
  NORTHWEST OF LAKIN...MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYDIA AT 735 PM CDT
  MARIENTHAL...LEOTI AT 750 PM CDT

AT 715 PM CDT...THIS STORM PRODUCED HAIL THE SIZE OF QUARTERS NEAR 
LAKIN IN KEARNY COUNTY. 

STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH  
THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3796 10145 3792 10123 3867 10097 3868 10151
          3834 10153

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:48 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 3:48 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT MON JUN 23 2003

FORECAST CHALLENGES WILL RELATE TO THE BOUNDARY DRAPED ACROSS THE
FORECAST AREA.  THE TEMPERATURE AND DEWPOINT RANGES ACROSS THE
FORECAST AREA WILL BE LARGE WITH THE BOUNDARY THROUGH MID WEEK.

A NEARLY STATIONARY BOUNDARY IS IN PLACE ACROSS THE FORECAST AREA
AND IS EXPECTED TO MOVE LITTLE DURING THE NEXT COUPLE OF DAYS. THE
AIRMASS IS CAPPED TODAY WITH DRYER AND COOLER AIR WEST OF THE
BOUNDARY AND WARMER AIR WITH DEWPOINTS IN THE LOWER 70S EAST OF THE
BOUNDARY.  STORMS ARE EXPECTED TO THE NORTH OF THE SURFACE LOW...AND
SHOULD REMAIN NORTH OF THE FORECAST AREA TONIGHT. THIS BOUNDARY WILL
BEGIN TO MOVE OUT OF THE AREA ONCE THE UPPER TROUGH LIFTS EAST OF THE
ROCKIES BEGINNING WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS GRAZING ALONG THE
NORTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT WITH SHOWERS
LINGERING THROUGH WEDNESDAY AS THE DYNAMICS WITH THE UPPER TROUGH
BEGIN TO SWEEP ACROSS THE REGION.  A CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY EVENING AS THE REMAINDER OF THE UPPER
TROUGH SWEEPS THROUGH.

HAVE PUT IN A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT.
OTHERWISE...WITH HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW
CARRYING UPPER DYNAMICS AROUND THE FORECAST AREA...HAVE GONE DRY.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Jun 23, 6:53 PM CDT, 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE TRI-STATE AREA HAS BECOME VERY UNSTABLE THIS
EVENING. THUNDERSTORMS WILL MOVE OVER THE AREA...MAINLY SOUTH OF
INTERSTATE 70...AFTER 700 PM MDT (800 PM CDT). THE MAIN THREAT WITH
THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

MENTZER

In the hours before

Special weather statement, Jun 23, 6:04 PM CDT, 1 hour 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 569 FOR PORTIONS OF EASTERN
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE UNTIL
1100 PM MDT (MIDNIGHT CDT).

IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA...KIT
CARSON AND CHEYENNE COUNTIES.

IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY...
HITCHCOCK AND RED WILLOW COUNTIES.

IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE...
RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN...
GOVE...GREELEY AND WICHITA COUNTIES.

SR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:02 PM CDTSevere Thunderstorm WarningGLDGove, Logan58 min
Jun 23, 8:09 PM CDTSevere Thunderstorm WarningGLDDecatur66 min
Jun 23, 8:23 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas67 min
Jun 23, 8:56 PM CDTSevere Thunderstorm WarningGLDRawlins64 min
Jun 23, 9:12 PM CDTSevere Thunderstorm WarningGLDDecatur63 min
Jun 23, 9:31 PM CDTSevere Thunderstorm WarningGLDNorton59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.